Regular coffee contains caffeine, which not only stimulates your nervous system but also acts as a diuretic. While consuming coffee in moderate amounts is probably safe for most people, drinking too much can have negative repercussions. The diuretic effect of coffee can cause your body to lose too much potassium, resulting in a deficiency that can be very serious. If you have questions, talk to your doctor about your coffee intake and your potassium levels.
Potassium Consumption and Loss
Potassium is essential for bodily functions, such as mild muscle contractions, heart health, digestive regulation and the transportation of electricity through your system. Both men and women need 4. 7 g of this mineral per day, according to MedlinePlus. Many foods contain potassium, so if you present a deficiency it is unlikely that your diet is the cause of not receiving enough of this mineral. MedlinePlus indicates that the most frequent cause of low potassium levels, or hypokalemia, is the use of diuretics, and this includes substances such as coffee, which act in that way.
Coffee Consumption and Side Effects
The University of Maryland Medical Center defines moderate caffeine consumption as a value close to 250 mg daily, which translates to approximately 3 8-ounce cups of regular coffee. Excessive consumption consists of more than 500 mg per day, according to Mayo Clinic. com. Among the signs that you are drinking too much coffee are problems sleeping, feeling restless or anxious, having an upset stomach and developing a rapid pulse. You may also have to urinate more often due to the diuretic effect of coffee, which in turn can reduce the amount of potassium in your blood.
Symptoms and dangers of low potassium
If you develop hypokalemia you may feel fatigued or lack energy, you may feel muscle spasms, experience upset stomach or notice an irregular heartbeat. This condition can be fatal, so if you suspect that you have low levels of potassium you should seek medical attention immediately. Your doctor will probably prescribe potassium supplements to restore your levels of that mineral in the blood. Talk to your doctor about your coffee intake and ask how you can avoid it safely to avoid developing this serious problem again.
Considerations and precautions
Do not attempt to self-diagnose hypokalemia or start taking potassium supplements without the approval of a doctor. Taking these supplements can result in side effects such as upset stomach and diarrhea.If you take high doses of potassium supplements you may experience muscle fatigue and a slow or irregular pulse, plus you will be at risk of developing hyperkalemia, which is an excess of potassium in the blood. You should always discuss the doses with your doctor before consuming new supplements and you should mention other medications that you are taking to avoid possible interactions.